California, 2004

Tornadoes and Flash Flooding in California, December 27 to 29, 2004

December 27 to 29, 2004 · NWS LOX · 14 events in 7 counties and zones

A powerful Pacific storm brought heavy rain, snow and tornados to Central and Southern California. Total rainfall amounts ranged from 2 to 8 inches on the coastal plain to between 6 and 13 inches in the mountains.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A powerful Pacific storm brought heavy rain, snow and tornados to Central and Southern California. Total rainfall amounts ranged from 2 to 8 inches on the coastal plain to between 6 and 13 inches in the mountains. With such heavy rain, there were many hydrologic problems. Urban flooding was widespread across all of San Luis Obispo, Santa Barbara, Ventura and Los Angeles counties. Flash flooding was reported in Santa Barbara county along Highway 101 at the Gaviota and Winchester exits. In Los Angeles county, flash flooding and debris flows in the mountains and Santa Clarita valley closed down Interstate 5 and Hasley Canyon Road. In Rancho Palos Verdes, a mudslide on 25th Street trapped two vehicles. In the mountains of Ventura and Los Angeles counties, winter storm conditions prevailed. Between 12 and 36 inches of snow fell above the 5000 foot elevation while southeast winds between 30 and 50 mph with gusts to 75 mph resulted in near zero visibilities in blowing snow. On the coastal plain of Los Angeles county, weak tornados were reported in Long Beach, Inglewood and Whittier. The tornados only produced minor damage including downed trees and damaged roofs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 27, 8:45 AM PST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 27, 8:45 AM PST, 3 hours 15 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
845 AM PST MON DEC 27 2004

.SHORT TERM...
STRONG UPPER LOW SPINNING NEAR 36N/130W IS FORECASTED TO REMAIN NEARLY
STATIONARY DURING THE NEXT 24 HOURS...FUNNELING CONSIDERABLE
SUBTROPICAL MOISTURE INTO THE FORECAST AREA. CURRENT DOPPLER RADAR
IMAGERY SHOWING A BAND OF STEADY RAIN ACROSS THE CENTRAL
COAST...EXTENDING INTO WESTERN PORTIONS OF THE SANTA YNEZ RANGE.
INTENSITIES WITH THIS RAIN BAND GENERALLY UNDER TWO TENTHS OF AN INCH
PER HOUR.

VNDENBERG VAD WIND PROFILE ALREADY SHOWING AN IMPRESSIVE WIND FLOW
STRUCTURE...WITH SSE WINDS UP TO 50 KNOTS EXTENDING DOWN TO THE 4000
FOOT LEVEL. STRONG JET DYNAMICS ARE EXPECTED TO ENHANCE THIS RAIN
BAND ACROSS SLO/SBA COUNTIES LATER THIS AFTERNOON. SHORT TERM RAINFALL
CONCERN WILL FOCUS ACROSS THE SANTA YNEZ RANGE AND SBA COUNTY SOUTH
COAST...AS A HEAVY RAIN BAND COULD STALL THERE FROM THIS AFTERNOON
THROUGH EARLY TUESDAY MORNING. FLASH FLOOD WATCH IN EFFECT FOR
THE SANTA BARBARA COUNTY MOUNTAINS AND ADJACENT SBA COUNTY SOUTH COAST
FROM NOON TODAY THROUGH 9 AM TUESDAY...WITH THE GAVIOTA BURN AREA
BEING OF SPECIAL CONCERN. WOULD EXPECT THE HIGHEST RAINFALL TOTALS
WITH THIS EVENT TO OCCUR ACROSS THESE AREAS...WITH UP TO TWELVE INCHES
POSSIBLE ACROSS FAVORED SOUTH SLOPES OF THE SANTA YNEZ RANGE...AND
AROUND 5 TO 6 INCHES ACROSS CITY OF SANTA BARBARA. FLASH FLOOD WATCHES
REMAIN IN EFFECT FOR THE LOS ANGELES AND VENTURA COUNTIES MOUNTAINS
AND FOOTHILLS...WITH THE HEAVIEST RAINS FOCUSED ACROSS THESE AREAS
OVERNIGHT AND TUESDAY MORNING. PLEASE REFER TO THE LATEST FLASH FLOOD
WATCH PRODUCT (LAXFFALOX) FOR THE LATEST ON THE FLASH FLOOD POTENTIAL.

LATEST 12Z MESO-ETA SOLUTION CONTINUING TO PROG VERY STRONG JET
DYNAMICS WITH ASSOCIATED STRONG UPPER LEVEL DIVERGENCE DURING THE
OVERNIGHT HOURS...EXTENDING INTO TUESDAY MORNING. MODEL CROSS SECTIONS
SHOWING VERY IMPRESSIVE UPWARD VERTICAL MOTION AND OROGRAPHIC WIND
SUPPORT DURING THIS TIME PERIOD FROM THE LA BASIN TO POINT CONCEPTION
AREA. AT THE SAME TIME...ATMOSPHERE BEGINS TO DESTABILIZE...WITH
LIFTED INDICES PROGGED TO DROP TO 0 TO -4 OFF THE COAST OF LA/VTU
COUNTIES. WITH ALL OF THIS IN MIND...SYNOPTIC INGREDIENTS COMING
TOGETHER FOR CONSIDERABLE EMBEDDED CONVECTION WITH THE FRONTAL BAND
LATER TONIGHT AND TUESDAY MORNING. THESE STORMS COULD PRODUCE VERY
HEAVY RAINFALL RATES...STRONG GUSTY WINDS...SMALL HAIL...WATERSPOUTS...
AND CANNOT EVEN RULE OUT POSSIBILITY OF SMALL TORNADOES. WILL BE
ISSUING SPECIAL WEATHER STATEMENT (LAXSPSLOX) SHORTLY TO EMPHASIZE
THESE THREATS.

OTHER MAJOR CONCERN WITH THIS EVENT CONTINUES TO BE STRONG WINDS.
WIND ADVISORIES ALREADY IN EFFECT FOR MUCH OF SLO...SBA...VENTURA
COUNTIES...WITH HIGH WIND WARNINGS IN EFFECT FOR ALL MOUNTAIN AREAS.
ESPECIALLY CONCERNED ABOUT DAMAGING WINDS IN THE MOUNTAINS WHERE WIND
GUSTS OVER 70 MPH WILL BE LIKELY...EVEN IN THE SANTA MONICA RANGE.
STRONGEST PRESSURE GRADIENT IN THIS EVENT WILL BE FOCUSED ACROSS THE
INNER WATERS...WHERE GALE WARNINGS ARE ALSO IN EFFECT. PLEASE SEE
THE LATEST LAXNPWLOX PRODUCT FOR THE LATEST ON THE WIND SITUATION.

ONE MORE WRINKLE WITH THIS EVENT WILL BE SNOW LEVELS. WHILE SOUTH TO
SOUTHEAST FLOW IS EXPECTED TO KEEP SNOW LEVELS AROUND 7000 FEET
THIS AFTERNOON AND TONIGHT ACROSS SOUTH FACING SLOPES...NORTH FACING
SLOPES WILL SEE SOME COLDER AIR ENTRAINED FROM THE EAST. AS A RESULT...
HAVE ACCOUNTED FOR LOWER SNOW LEVELS IN MORNING UPDATE ACROSS INTERIOR
SLOPES. FOR AFTERNOON PACKAGE...MAY HAVE TO CONSIDER A WINTER WEATHER
ADVISORY OR WINTER STORM WARNING FOR THE HIGHER ELEVATIONS...STAY TUNED.

***FROM PREVIOUS DISCUSSION***

.LONG TERM...
DID NOT SPEND MUCH TIME ON THE EXTENDED. NEW GFS IS SIMILAR TO
PREVIOUS RUNS...KEEPING A BROAD MOIST FLOW PATTERN IN PLACE DURING
THE ENTIRE PERIOD. WILL CONTINUE BROADBRUSH FORECAST WITH CHANCE OF
RAIN...MOSTLY CLOUDY SKIES AND COOLER THAN NORMAL TEMPS. THERE WILL
PROBABLY BE SOME SUNNY BREAKS BUT NOT MANY. ALSO FOR THIS RUN AT LEAST
IT LOOKS LIKE IF ANY DAY WILL BE DRY IT WILL BE NEW YEARS DAY...BUT
THIS COULD EASILY CHANGE IN THE FAST MOVING FLOW PATTERN.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING/HIGH WIND WATCH/WIND ADVISORY (SEE LAXNPWLOX)
FLASH FLOOD WATCH (SEE LAXFFALOX)
GALE WARNING (SEE LAXCWFLOX)
SPECIAL WEATHER STATEMENT (LAXSPSLOX)
MARINE WEATHER STATEMENT (LAXMWSLOX)

&&

GOMBERG
Hazardous weather outlook, Dec 27, 6:00 AM PST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON DEC 27 2004

CAZ034>041-044>047-051>054-059-087-088-281400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST MON DEC 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A POWERFUL PACIFIC STORM CURRENTLY 350 MILES WEST OF SAN FRANCISCO
WILL REMAIN NEARLY STATIONARY DURING TODAY AND TUESDAY. THIS STORM
WILL PROUDCE A MULTITUDE OF HAZARDOUS WEATHER.

THE DEEP SURFACE LOW ASSOCIATED WITH THIS STORM WILL PRODUCE VERY
STRONG WINDS THROUGHOUT THE AREA. WIND WARNINGS ARE POSTED FOR THE
SANTA BARBARA MOUNTAINS...WIND ADVISORIES ARE POSTED FOR THE
REMAINDER OF SANTA BARBARA COUNTY...ALL OF SAN LUIS OBISPO COUNTY...
AND THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTY INCLUDING THE
SANTA MONICA MOUNTAINS.

UP TO 5 INCHES OF RAIN WILL FALL OVER THE FLAT TERRAIN WHILE UP TO
10 INCHES OF RAIN IS POSSIBLE OVER THE HIGHER TERRAIN. THIS AMOUNT
OF RAINFALL COULD CAUSE FLASH FLOODING IN THE MOUNTAINS AND THE
FOOTHILLS WHERE FLOOD WATCHES HAVE BEEN POSTED.

THIS SYSTEM WILL CAUSE ALL MANOR OF HAZARDS FOR THE MARINE INTERESTS
GALE FORCE WINDS WILL DEVELOP ACROSS THE WATERS TODAY...THESE WINDS
WILL PRODUCE A LARGE SHORT PERIOD SWELL WHICH COULD CAUSE LOCAL
COASTAL FLOODING AS WELL AS AN HIGH RISK OF RIP CURRENTS.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

TUESDAY WILL HAVE ALL OF THE SAME HAZARDS FORECAST TODAY...AS WELL
AS CHANCE OF THUNDERSTORMS A FEW OF WHICH COULD BE SEVERE. LOWERING
SNOW LEVELS WILL ALLOW SNOW TO ACCUMULATE AS LOW AS 6000 FEET. THE
SYSTEM WILL EXIT THE AREAS STARTING FROM THE NORTHWEST CORNER OF SAN
LUIS OBISPO COUNTY EARLY WEDNESDAY MORNING.

UNSETTLED WEATHER WILL CONTINUE OVER THE AREA FOR THE REST OF THE
WEEK BRING CLOUDY SKIES AND A CHANCE OF RAIN SHOWERS.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

In the hours before

Special weather statement, Dec 27, 10:00 AM PST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1000 AM PST MON DEC 27 2004

CAZ034>041-044>047-051>054-059-087-088-280000-
ANTELOPE VALLEY-CATALINA ISLAND-CUYAMA VALLEY-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY CENTRAL COAST-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY MOUNTAINS-SANTA BARBARA COUNTY SOUTH COAST-
SANTA CLARITA VALLEY-SANTA MONICA MOUNTAINS RECREATIONAL AREA-SANTA
YNEZ VALLEY-VENTURA COUNTY COAST-VENTURA COUNTY COASTAL
VALLEYS-VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY MOUNTAINS-
1000 AM PST MON DEC 27 2004

...A MAJOR WINTER STORM WILL IMPACT THE CENTRAL COAST AND SOUTHERN
   CALIFORNIA TODAY THROUGH TUESDAY...

A POWERFUL STORM MOVING DOWN THE WEST COAST WILL SPIN RAIN AND SNOW
INTO SOUTHWEST CALIFORNIA OVER THE NEXT 48 HOURS.

THE HEAVIEST RAIN TODAY WILL BE OVER THE CENTRAL COAST AND SOUTH TO
SANTA BARBARA WHERE LOCAL FLOODING OF STREETS AND INTERSECTIONS IS
POSSIBLE. FURTHER EAST INTO VENTURA AND LOS ANGELES
COUNTIES...RAINFALL WILL BE LIGHTER TODAY...THEN WILL INCREASE IN
COVERAGE AND INTENSITY LATER THIS AFTERNOON AND TONIGHT.

PERIODS OF RAIN...HEAVY AT TIMES...WILL AFFECT ALL AREAS TONIGHT
THROUGH TUESDAY NIGHT BEFORE TAPERING OFF FROM THE NORTHWEST. THE
HEAVIEST RAINS WILL LIKELY BE ALONG THE SOUTH FACING SLOPES OF THE
MOUNTAINS. AT THIS TIME...RAINFALL AMOUNTS OF 2 TO 5 INCHES ACROSS
LOWER ELEVATIONS AND 5 TO 10 INCHES ACROSS THE MOUNTAINS APPEAR VERY
POSSIBLE. LOCAL RAINFALL AMOUNTS UP TO 12 INCHES WILL BE POSSIBLE
ACROSS FAVORED SOUTH FACING MOUNTAIN SLOPES...SUCH AS THE SANTA YNEZ
RANGE...AND THE MOUNTAINS OF WESTERN VENTURA COUNTY.A FLASH FLOOD
WATCH CONTINUES FOR THE SOUTH COAST AND MOUNTAINS OF SANTA BARBARA
COUNTY AS WELL AS THE MOUNTAINS AND ADJACENT FOOTHILLS OF VENTURA
AND LOS ANGELES COUNTIES...INCLUDING THE BURN AREAS. SEE PRODUCT
LAXFFALOX FOR MORE DETAILS.

VERY STRONG JET STEAM ENERGY WILL MOVE OVER THE AREA LATER TONIGHT
AND TUESDAY MORNING. THIS ENERGY WILL PRODUCE A CHANCE OF
THUNDERSTORMS AND EVEN A SLIGHT RISK OF A SEVERE THUNDERSTORM. THESE
TYPES OF PATTERNS OFTEN PRODUCE WATERSPOUT AND FUNNEL CLOUD
ACTIVITY...AND THERE IS EVEN A CHANCE OF ISOLATED SMALL TORNADOS.
IN ADDITION...SOME STORMS COULD PRODUCE VERY STRONG WIND GUSTS...
SMALL HAIL...AND VERY INTENSE RAINFALL RATES.

IN ADDITION TO THE RAIN AND THUNDERSTORMS...WIDESPREAD STRONG WINDS
WILL BE A BIG CONCERN. WIND GUSTS OVER 50 MPH WILL BE POSSIBLE ACROSS
MOST COASTAL AND VALLEY LOCATIONS...WHILE THE MOUNTAINS COULD SEE GUSTS
IN EXCESS OF 70 MPH. WIND ADVISORIES AND HIGH WIND WARNINGS CONTINUE
FOR PORTIONS OF THE AREA. SEE PRODUCT LAXNPWLOX FOR MORE DETAILS.

SNOW LEVELS WILL BE BETWEEN 6000 AND 7000 FEET THROUGH
TUESDAY...THEN LOWER TO AROUND 5000 FEET LATE TUESDAY NIGHT INTO
WEDNESDAY. 1 TO 2 FEET OF SNOW IS POSSIBLE AT THE HIGHEST ELEVATIONS
THROUGH WEDNESDAY. A WINTER STORM WARNING WILL LIKELY BE POSTED
LATER TODAY FOR THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST INFORMATION ON THIS MAJOR DEVELOPING STORM.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.WEATHER.GOV/LOSANGELES

WOFFORD/GOMBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain, 4 flash flood, 3 tornado, 2 winter storm, 1 debris flow. Local standard time, as filed.

Heavy Rain, San Luis Obispo

When
December 27, 12:00 PM PST to December 28, 4:00 AM PST
Where
San Luis Obispo County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.387, -120.452 (the zone’s center; the record gives no point)

Heavy Rain, Santa Barbara

When
December 27, 12:00 PM PST to December 29, 6:00 PM PST
Where
Santa Barbara County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.538, -120.031 (the zone’s center; the record gives no point)

Heavy Rain, Ventura

When
December 27, 1:00 PM PST to December 29, 6:00 PM PST
Where
Ventura County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.358, -119.126 (the zone’s center; the record gives no point)

Winter Storm, Ventura County Mountains

When
December 27, 1:00 PM PST to December 29, 6:00 PM PST
Where
Ventura County Mountains forecast zone
Reported by
GENERAL PUBLIC

Heavy Rain, Los Angeles

When
December 27, 5:00 PM PST to December 29, 6:00 PM PST
Where
Los Angeles County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

Winter Storm, Los Angeles County Mountains Excluding the Santa Monica Range

When
December 27, 5:00 PM PST to December 29, 6:00 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Reported by
GENERAL PUBLIC

Flash Flood, Santa Barbara

When
December 28, 12:03 AM PST to 4:00 AM PST
Where
Santa Barbara County, Gaviota
Reported by
LAW ENFORCEMENT
Coordinates
34.538, -120.031 (the zone’s center; the record gives no point)

Flash Flood, Santa Barbara

When
December 28, 2:41 AM PST to 4:00 AM PST
Where
Santa Barbara County, 2 mi NW of Isla Vista
Reported by
LAW ENFORCEMENT
Coordinates
34.538, -120.031 (the zone’s center; the record gives no point)

Tornado, Los Angeles

When
December 28, 10:40 PM PST to 11:00 PM PST
Where
Los Angeles County, Long Beach
Rating
F0
Path length
1 mi
Path width
5 yd
Reported by
NWS STORM SURVEY
Coordinates
33.783, -118.167

Tornado, Los Angeles

When
December 29, 12:15 AM PST to 12:20 AM PST
Where
Los Angeles County, Inglewood
Rating
F0
Path length
0.5 mi
Path width
5 yd
Reported by
NWS STORM SURVEY
Coordinates
33.967, -118.300

Tornado, Los Angeles

When
December 29, 12:15 AM PST to 12:22 AM PST
Where
Los Angeles County, Whittier
Rating
F0
Path length
0.5 mi
Path width
5 yd
Reported by
NWS STORM SURVEY
Coordinates
33.950, -118.033

Flash Flood, Los Angeles

When
December 29, 2:27 AM PST to 4:00 AM PST
Where
Los Angeles County, 3 mi W of Newhall Ranch
Reported by
LAW ENFORCEMENT
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

Flash Flood, Los Angeles

When
December 29, 5:22 AM PST to 8:00 AM PST
Where
Los Angeles County, Castaic
Reported by
LAW ENFORCEMENT
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

Debris Flow, Los Angeles County Coasts Including Downtown Los Angeles

When
December 29, 8:10 AM PST to 9:30 AM PST
Where
Los Angeles County Coasts Including Downtown Los Angeles forecast zone
Reported by
LAW ENFORCEMENT

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyThe tornado archive for California, 2004Warnings in California, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430702, 5430703, 5430704, 5430707, 5430705, 5430706, 5430708, 5430709, 5430713, 5430714, 5430715, 5430710, 5430711, 5430712.